Arizona, 2010

Dust Storm and Heavy Rain in Arizona, August 21, 2010

August 21, 2010 · NWS PSR · 7 events in 3 counties and zones

Thunderstorms began late afternoon and moved West starting out near Roosevelt Lake and moving into the East Valley dumping heavy rains and picking up dust to reduce visibilities. Multiple flood advisories, airport weather warnings (lightning), severe thunderstorm warnings and a dust storm warning were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms began late afternoon and moved West starting out near Roosevelt Lake and moving into the East Valley dumping heavy rains and picking up dust to reduce visibilities. Multiple flood advisories, airport weather warnings (lightning), severe thunderstorm warnings and a dust storm warning were issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 3:05 PM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 3:05 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST SAT AUG 21 2010

.SYNOPSIS...
MOISTURE WILL RETURN TO THE REGION TONIGHT AND CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS WILL INCREASE THIS WEEKEND. A CONTINUED
THREAT OF SHOWERS AND THUNDERSTORMS IS EXPECTED THROUGH THE
UPCOMING WEEK AS THE REGION RETURNS TO A TYPICAL MONSOON PATTERN.

&&

.DISCUSSION...
AS OF 2 PM...TEMPERATURES OVER THE CENTRAL DESERTS WERE RUNNING
ABOUT 2-6 DEGREES COOLER THAN THIS TIME YESTERDAY...AS HIGH LEVEL
DEBRIS CLOUDINESS COUPLED WITH INCREASED BOUNDARY LAYER HUMIDITY
ACTED TO PUT A LID ON THE TEMPS. CONVECTION STARTED TO FIRE OVER THE
CENTRAL AZ MOUNTAINS...AS WELL AS OVER SERN AZ WHERE BETTER CLEARING
HAD TAKEN PLACE. PROGS CONTINUE TO ADVERTISE A RETURN TO A BETTER
MONSOONAL FLOW PATTERN...WHICH SHOULD LEAD TO ENHANCED CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE CWA TONIGHT THROUGH SUNDAY
NIGHT.

FLOW ALOFT HAS BEEN BACKING...AND BECOMING MORE SOUTHERLY...AHEAD OF
A LOW PRESSURE TROF SITUATED ALONG THE PAC NW COAST. THIS FLOW WILL
BE ADVECTING DEEPER MONSOONAL MOISTURE INTO THE CWA...PWAT VALUES
FROM THE 12Z PHOENIX SOUNDING WERE IN EXCESS OF 1.5 INCHES. MORNING
TUS/PHX RAOBS DEPICTED A FAIR AMOUNT OF CAPE...AND WITH SURFACE
DEWPOINTS IN THE 60S AT 2 PM...THERE SHOULD CERTAINLY BE SUFFICIENT
CAPE TO SUPPORT A CHANCE FOR STORMS OVER THE SOUTH CENTRAL DESERTS
THIS EVENING. SELY STEERING WINDS AT 15-20 KTS SHOULD BE ABLE TO
ADVECT STORMS OVER THE HIGHER TERRAIN OF SERN AZ...AND MOVE THEM
NORTH INTO SOUTH-CENTRAL AZ THIS EVENING. AMPLE LOW LEVEL MOISTURE
WILL ALLOW OUTFLOW BOUNDARY INTERACTION TO DEVELOP ADDITIONAL STORMS
TO DEVELOP AS WELL. HAVE RAISED POPS INTO THE LOW END CHANCE
CATEGORY EAST OF THE LOWER CO RIVER VALLEY TONIGHT...WITH SLIGHT
CHANCES EXTENDING INTO SERN CA.

IR AND VAPOR IMAGERY CONTINUE TO SHOW AN INVERTED TROF MOVING WEST
AND INTO THE CENTRAL GULF OF CA THIS AFTERNOON. PROGS HAVE
INITIALIZED THIS FAIRLY WELL...AND FORECAST THE FEATURE TO WEAKEN
AND TURN TO THE NORTH TONIGHT...WITH THE MAIN VORT MAX SLATED TO
MOVE NORTHWARD THROUGH SERN CA/SWRN AZ TOMORROW. GIVEN THE COPIOUS
LOW LEVEL MOISTURE THAT SHOULD BE IN PLACE OVER THE WESTERN CWA
SUNDAY...WITH 850MB DEWPOINTS IN EXCESS OF 14C...THIS FEATURE SHOULD
BE ABLE TO HELP ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP. AS SUCH
POPS HAVE BEEN RAISED OUT WEST SUNDAY/SUNDAY NIGHT INTO THE CHANCE
CATEGORY OVER MUCH OF THE WESTERN CWA. FOR THE PHOENIX AREA SUNDAY
WE WILL CALL FOR POPS OF JUST 20 PERCENT...FIGURING THAT CONVECTION
TONIGHT WILL TAKE A BITE OUT OF THE BOUNDARY LAYER...SO TO
SPEAK...AND STABILIZE THINGS A BIT. OF COURSE...HIGH TEMPS SUNDAY
SHOULD BE SLIGHTLY COOLER THAN TODAY...GIVEN ALL OF THE HUMIDITY
PRESENT. WE WILL CALL FOR MAX TEMPS AROUND CLIMO...WHICH MAY
END UP A BIT ON THE HIGH SIDE SHOULD CONVECTION REALLY BLOSSOM
TONIGHT.

ON MONDAY PROGS INDICATE THAT THE UPPER HIGH WILL SHIFT A BIT TO THE
SOUTH AND EAST...AS TROFFING MOVES THROUGH THE NORTHERN TIER OF
STATES. FLOW WILL TURN A BIT MORE TO THE SOUTHWEST AGAIN...AND ALLOW
MOISTURE TO THIN SOMEWHAT. AS SUCH...POPS WILL LOWER AND APPROACH
CLIMO NUMBERS...WITH HIGH TEMPS TO CLIMB AGAIN. HOTTER DESERT
LOCALES SHOULD APPROACH OR EVEN EXCEED 110 DEGREES...ESPECIALLY OVER
THE SWRN AZ AND SERN CA DESERTS.

AS ALWAYS...HEAT WILL CONTINUE TO BE AN ISSUE WITH THIS FORECAST
PACKAGE. ON SUNDAY...DESPITE HIGH TEMPS NEAR CLIMO...HIGH SURFACE
DEWPOINTS MAY ALLOW A FEW PLACES TO REACH NEAR 110 WITH THE HEAT
INDEX. ON MONDAY...AS THE AIRMASS DRIES AND HIGH TEMPS CLIMB...AGAIN
HEAT INDEXS MAY APPROACH 110 OVER SOUTH-CENTRAL AZ AND 115 OUT WEST.
FOR BOTH DAYS...DO NOT EXPECT AREAL COVERAGE OR DURATION TO BE
SUFFICIENT TO WARRANT AN EXCESSIVE HEAT WARNING...WILL ALLOW THE SPS
OUTLOOK AND HWO TO COVER THINGS. TUESDAY MAY BE A DIFFERENT STORY.
LATEST GFS/ECMWA REALLY START TO BUILD THE UPPER HIGH OVER THE
DESERT SOUTHWEST WITH A 595DM HIGH CENTER FORMING JUST NORTH OF
PHOENIX. WITH MOISTURE VALUES IN THE LOW LAYERS STILL LIMITED...
THERE WILL BE POTENTIAL TO ACTUALLY REACH OR EXCEED THE MAX TEMP
HEAT WARNING THRESHOLDS...AS WELL AS THE HEAT INDEX THRESHOLD. MEX
MOS HAS BEEN CALLING FOR HIGHS AT PHOENIX AROUND 112 OFF AND ON OVER
THE PAST SEVERAL RUNS. GFS FORECAST SOUNDINGS ALSO SHOW 3-4 DEGREES
OF WARMING FROM MONDAY TO TUESDAY. ATTM...WILL CALL FOR A HIGH OF
111 AT PHOENIX...AND MENTION THE POSSIBILITY OF NEEDING AN EXCESSIVE
HEAT WATCH FOR TUESDAY IN THE SPS. CONFIDENCE STILL A BIT LOW...AND
WILL LET THE OUTLOOK COVER THE SITUATION. OTHERWISE...EXPECT A LOW
TO MEDIUM GRADE MONSOON FORECAST FOR TUESDAY...WITH POPS MOSTLY IN
THE SLIGHT CHANCE CATEGORY. STEERING FLOW WILL BE WEAK...BUT SHOULD
BE FROM THE EAST OR NORTHEAST...WHICH IS A FAVORABLE DIRECTION TO
BRING STORMS INTO THE CENTRAL AZ DESERTS.

CONFIDENCE IN THE FORECAST FROM WEDNESDAY ONWARD IS STILL SOMEWHAT
LOW...AS THE EUROPEAN AND GFS MODELS DIFFER IN THEIR RESPECTIVE
POSITIONS OF THE UPPER HIGH. THE EUROPEAN WOULD INDICATE THAT A
BROAD SOUTHWESTERLY FLOW AND DRY CONDITIONS WILL RETURN TO THE
REGION WHILE THE GFS BRINGS A MOIST SOUTHEASTERLY FLOW BACK INTO THE
AREA LATE IN THE WEEK. FOR NOW...A TREND TOWARD CLIMO LOOKS
REASONABLE. BOTH MODELS HAVE BEEN STRUGGLING WITH HOW TO HANDLE THE
END OF THE WEEK OVER THEIR PAST FEW RUNS AND IT MAY BE PRUDENT TO
HOLD OFF ON TRENDING THE FORECAST TOO WET OR TOO DRY AT THIS POINT.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
EXPECT THUNDERSTORMS TO FORM OVER THE MOUNTAINS NORTH...EAST AND
SOUTH OF KIWA/KPHX LATE THIS AFTERNOON/EVENING. S-SELY STEERING FLOW
MAINTAINS THE POTENTIAL FOR AN ISOLD THUNDERSTORM TO IMPACT KIWA AND
KPHX IN ADDITION TO GUSTY OUTFLOW WINDS AND LOCALIZED BLOWING
DUST...PRIMARILY AFTER 6PM/01Z SUNDAY.

SOUTHEAST CALIFORNIA...SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
GUSTY SOUTH-SOUTHEASTERLY WINDS UP TO 25KTS WILL PERPETUATE A MOIST
AIRMASS OVER THE REGION THIS AFTERNOON...YIELDING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS STARTING THIS EVENING AND THROUGH 12Z
SUNDAY MORNING...MAINLY ALONG THE LOWER COLORADO RIVER VALLEY NORTH
AND EAST OF KBLH.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
HIGH PRESSURE WILL BE OVER ARIZONA FOR MOST OF THE EXTENDED PERIOD
RESULTING IN NEAR NORMAL TEMPERATURES. SUFFICIENT MOISTURE AND
INSTABILITY WILL EXIST FOR A DAILY THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS GENERALLY EAST OF THE LOWER COLORADO RIVER ACROSS
SOUTH-CENTRAL ARIZONA. HUMIDITY VALUES WILL DECREASE A BIT EARLY IN
THE WEEK...WITH LITTLE CHANGE LATER IN THE WEEK. NO SIGNIFICANT
WINDS EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/LEINS
AVIATION...MEYERS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 21, 3:26 AM MST, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
326 AM MST SAT AUG 21 2010

AZZ022-023-027-028-221400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
326 AM MST SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. ALSO...AREAS
OF BLOWING DUST ALONG THE I-10 CORRIDOR ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING.

VERY MOIST AIR WILL MOVE INTO THE REGION TODAY. WHILE THIS WILL
LIKELY RESULT IN LOWER MAXIMUM AFTERNOON TEMPERATURES...HEAT INDICES
WILL APPROACH 109 DEGREES THIS AFTERNOON. WHILE THESE CONDITIONS ARE
JUST BELOW EXCESSIVE HEAT WARNING CRITERIA...USE CAUTION IF PLANNING
OUTDOOR ACTIVITIES THIS AFTERNOON AND REMEMBER TO STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS ON
SUNDAY. GUSTY WINDS...BRIEF PERIODS OF HEAVY RAIN...AREAS OF BLOWING
DUST...AND CLOUD TO GROUND LIGHTNING ARE THE PRIMARY THREATS FROM ANY
STORMS THAT DEVELOP. THERE IS A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH MOST OF THE UPCOMING WEEK AS A MORE TYPICAL
MONSOON WEATHER PATTERN DEVELOPS ACROSS THE REGION.

THE HOT AND MUGGY CONDITIONS WILL PERSIST SUNDAY AND MONDAY. HEAT
INDICES COULD EXCEED 110 DEGREES AROUND THE GREATER PHOENIX AREA
SUNDAY AND MONDAY BUT THERE IS STILL SOME UNCERTAINTY HOW HIGH THE
HEAT INDICES WILL GET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-221400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
326 AM MST SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY THREATS
FROM ANY STORMS THAT DEVELOP ARE PERIODS OF HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS FROM SUNDAY
THROUGH FRIDAY AS THE REGION RETURNS TO A MORE TYPICAL MONSOON
WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-221400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
326 AM MST SAT AUG 21 2010 /326 AM PDT SAT AUG 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE PRIMARY THREATS FROM ANY STORMS THAT DEVELOP ARE PERIODS OF HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND AREAS OF BLOWING
DUST.

ALSO...WARM MUGGY CONDITIONS ACROSS THE REGION COULD RESULT IN HEAT
INDICES ABOVE 110 DEGREES THIS AFTERNOON. USE CAUTION IF PLANNING OUTDOOR
ACTIVITIES AND REMEMBER TO STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ALSO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. IN
ADDITION...THE WARM MUGGY AIR-MASS WILL REMAIN IN PLACE THROUGH
MONDAY. HEAT INDICES MAY EXCEED 110 DEGREES AT TIMES SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-221400-
JOSHUA TREE NATIONAL PARK-
326 AM PDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY
THREATS FROM ANY STORMS THAT DEVELOP ARE PERIODS OF HEAVY
RAIN...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.

HOT AND MUGGY CONDITIONS ARE EXPECTED TODAY. THOSE PLANNING OUTDOOR
ACTIVITIES SHOULD REMEMBER TO STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY AS
WELL.

IN ADDITION TO THE CHANCE OF THUNDERSTORMS...THE WARM AND MUGGY
AIR-MASS WILL REMAIN ACROSS THE REGION SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 21, 3:30 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SAT AUG 21 2010

AZZ020>023-025>028-CAZ031>033-221200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER...
FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX...
SCOTTSDALE...SUN CITY...TEMPE...FORTUNA FOOTHILLS...SAN LUIS...
SOMERTON...YUMA...DATELAND...TACNA...WELLTON...GILA BEND...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE...BLYTHE...
CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...
CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
330 PM MST SAT AUG 21 2010 /330 PM PDT SAT AUG 21 2010/

...HOT AND MUGGY CONDITIONS TO CONTINUE INTO EARLY NEXT WEEK...

MOIST AIR FROM THE GULF OF CALIFORNIA AND NORTHWEST MEXICO WILL
OVERSPREAD SOUTHEAST CALIFORNIA AND SOUTHERN ARIZONA TONIGHT INTO
SUNDAY. MAXIMUM HEAT INDICES IN THE GREATER PHOENIX AREA SUNDAY WILL
APPROACH 105 TO 109 DEGREES...WITH SOME LOCATIONS IN THE
YUMA...BLYTHE AND IMPERIAL AREAS LIKELY TO EXCEED 110 DEGREES. ON
MONDAY...MOISTURE VALUES WILL LOWER SLIGHTLY BUT HIGH TEMPERATURES
WILL CLIMB A FEW DEGREES. THE AIR WILL STILL FEEL MUGGY AND
UNCOMFORTABLE AND SIMILAR HEAT INDICES ARE EXPECTED ACROSS THE LOWER
DESERTS.

ON TUESDAY...HIGH PRESSURE ALOFT IS FORECAST TO BECOME EVEN STRONGER
AND MOISTURE VALUES ARE SLATED TO DECREASE FURTHER. THE RESULT WILL
BE HIGH TEMPERATURES AND MAXIMUM HEAT INDICES THAT MAY EXCEED
EXCESSIVE HEAT WARNING THRESHOLDS. MANY LOCATIONS ACROSS THE LOWER
DESERTS OF SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA WILL REACH OR
EXCEED 110 DEGREES TUESDAY...AND MAXIMUM HEAT INDICES MAY REACH 110
OVER SOUTH CENTRAL ARIZONA...AND MAY REACH TO 115 IN THE
YUMA...BLYTHE AND IMPERIAL AREAS. AS SUCH...AN EXCESSIVE HEAT WATCH
MAY NEED TO BE ISSUED FOR TUESDAY.

IF YOU PLAN ON BEING OUTSIDE FOR AN EXTENDED PERIOD OF TIME SUNDAY
INTO EARLY NEXT WEEK...REMEMBER TO STAY HYDRATED AND DRINK PLENTY OF
FLUIDS. THE UNUSUALLY MUGGY CONDITIONS WILL STRESS THE BODY TO
DANGEROUS LEVELS IF THE PROPER PRECAUTIONS ARE NOT TAKEN.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

BRECKENRIDGE
Special weather statement, Aug 21, 7:33 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
733 PM MST SAT AUG 21 2010

AZZ024-028-220315-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-SOUTHERN GILA/TONTO NF
FOOTHILLS-
733 PM MST SAT AUG 21 2010

...STRONG THUNDERSTORMS AFFECTING CENTRAL GILA COUNTY...EAST CENTRAL
MARICOPA COUNTY...EXTREME NORTH CENTRAL PINAL COUNTY...

AT 729 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS BETWEEN THE COMMUNITIES OF ROOSEVELT
AND TORTILLA FLAT ALONG STATE ROUTE 88...MOVING WEST AT 15 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH. SOME UNSECURED OBJECTS COULD BE BLOWN
AROUND. HIGH PROFILE VEHICLES MAY BE DIFFICULT TO CONTROL. BLOWING
DUST MAY TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL
THE STORM PASSES.

WANEK
Special weather statement, Aug 21, 8:28 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
828 PM MST SAT AUG 21 2010

AZZ028-220415-
PINAL AZ-
828 PM MST SAT AUG 21 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 915 PM MST

AT 815 PM MST...AN AREA OF THUNDERSTORMS WERE DEVELOPING AND MOVING
INTO PINAL COUNTY...ALONG A GUST FRONT...TOWARD CASA GRANDE...LA
PALMA...COOLIDGE...AND FLORENCE. BUILDING THUNDERSTORMS WILL SLOWLY
WORK THEIR WAY TOWARD SUN LAKES LATER IN THE EVENING.

THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH...
DENSE BLOWING DUST...HEAVY RAIN AT RAINFALL RATES OF 1 INCH PER
HOUR...AND FREQUENT LIGHTNING.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3302 11181 3316 11156 3291 11140 3279 11155
      3279 11157
TIME...MOT...LOC 0324Z 146DEG 10KT 3289 11152

HV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 dust storm. Local standard time, as filed.

Heavy Rain, Pinal

When
August 21, 8:45 PM MST to 10:30 PM MST
Where
Pinal County, 3.85 mi WNW of Florence to 3.37 mi NE of Florence
Reported by
Law Enforcement
Coordinates
33.054, -111.440

Thunderstorms in the Florence area produced locally heavy rainfall, with rainfall rates in excess of 1.5 inches per hour. At 2115MST the Pinal County sheriff reported running washes with water water covering highway 79 near Florence. In addition, flooding was reported along the Hunt highway.

Heavy Rain, Pinal

When
August 21, 8:52 PM MST to 9:33 PM MST
Where
Pinal County, 5.14 mi SSE of Magma
Reported by
Trained Spotter
Coordinates
33.060, -111.470

Spotter reported 0.76 inches of rain fell in 40 minutes.

Dust Storm, Central Deserts

When
August 21, 9:15 PM MST
Where
Central Deserts forecast zone
Reported by
RAWS

Widespread blowing dust moved across the area on Saturday evening. The peak winds at the Magma weather station near Florence was 43 mph from the south.

Heavy Rain, Pinal

When
August 21, 9:33 PM MST to 9:48 PM MST
Where
Pinal County, 6.25 mi WNW of Magma
Reported by
Trained Spotter
Coordinates
33.180, -111.590

Spotter reported heavy rain fall of 0.58 inches fell in 15 minutes.

Heavy Rain, Pinal

When
August 21, 9:38 PM MST to 10:08 PM MST
Where
Pinal County, 3.26 mi NNE of Bapchule
Reported by
Trained Spotter
Coordinates
33.140, -111.620

Spotter reported heavy rain of 0.97 inches fell in 30 minutes.

Heavy Rain, Maricopa

When
August 21, 9:56 PM MST to 11:00 PM MST
Where
Maricopa County, 1.15 mi E of Tremaine
Reported by
Trained Spotter
Coordinates
33.370, -111.810

Spotters in Mesa and other East Valley locations reported torrential downpours and small hail. One spotter indicated 0.50 inches of rain in 30 minutes.

Heavy Rain, Maricopa

When
August 21, 11:00 PM MST to 11:20 PM MST
Where
Maricopa County, 0.69 mi N of Youngtown
Reported by
Trained Spotter
Coordinates
33.590, -112.300

Spotter reported heavy rain of 0.25 inches and gusty winds estimated to 40 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252507, 250945, 252340, 250946, 250947, 250949, 250950.